Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 26, NWS Tallahassee, FL

March 20, 2003Lafayette County, Madison County, Taylor County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 20, 2003, 8:58 PM EST for Lafayette County, Madison County, Taylor County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2003, 8:58 PM EST (01:58 UTC)
Expired
Mar 20, 2003, 9:30 PM EST
In force
32 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

Counties Lafayette County, FL, Madison County, FL, Taylor County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 20, 2:35 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 2.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2003-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2003-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1270 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

419 
WUUS52 KTAE 210158
SVRTLH
FLC067-079-123-210230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
858 PM EST THU MAR 20 2003

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LAFAYETTE COUNTY IN FLORIDA
  SOUTHEASTERN MADISON COUNTY IN FLORIDA
  NORTHEASTERN TAYLOR COUNTY IN FLORIDA

* UNTIL 930 PM EST

* AT 858 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 9 MILES NORTHWEST OF SMITH...OR
  ABOUT 8 MILES NORTHEAST OF PERRY...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SMITH...BUCKVILLE BY 900 PM EST...
  HOPEWELL...DAY BY 905 PM EST...
  LEE...MADISON CO AIRPORT BY 920 PM EST...

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL.


LAT...LON 3027 8356 3012 8347 3006 8317 3044 8322
          3044 8345

$$

17-GOULD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 8:00 PM EST, 58 minutes earlier.

Area forecast discussion, Mar 20, 8:00 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
800 PM EST THU MAR 20 2003

CONVECTION CONTINUES TO BREAK OUT IN THE NORTHERN GULF...EXTENDING
INTO THE CWA ALONG AND AHEAD OF THE SHARP SFC MOISTURE BOUNDARY
WHICH IS IN AN EERILY CLOSE POSITION TO LAST NIGHT...WITH A 30-40
DEGREE DEWPOINT GRADIENT OVER JUST 150-200 MILES. SFC WIND PROFILE
AND UPPER DYNAMICS ARE NOT AS FAVORABLE FOR LONG LIVED SUPERCELLS AS
LAST NIGHT...BUT SHORT RANGE MODELS DO INDICATE A STRENGTHENING 850
JET...WHICH MAY BE ENOUGH TO KEEP THE SEVERE WX THREAT GOING FOR
MUCH OF THE EVENING. WILL CONTINUE TO MONITOR THE SITUATION VERY
CLOSELY...WITH THE MOST FAVORABLE CONDITIONS REMAINING EAST OF THE
APALACHICOLA RIVER. OVER THE COASTAL WATERS...STILL HAVE NW WINDS
OVER W LEGS...AND S WINDS TO THE E...SO WILL CONTINUE TO WATCH FOR
THE POTENTIAL DEVELOPMENT OF A WEAK SFC WAVE.

.TLH...
AL...NONE.
GA...NONE.
FL...NONE.

GOULD

PREVIOUS DISCUSSION FOLLOWS:
******************************************************************
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
215 PM EST THU MAR 20 2003

CURRENT CONVECTION OVER CWA FORMING NEAR TLH AREA TO THE NE.
ISOLATED SEVERE THREAT IS PRESENT OVER TORNADO WATCH AREA...MAINLY
SC-SE GA. SURFACE ANALYSIS NOW HAS TRIPLE POINT CLOSE KABY...MOVED
FROM KDHN AT 14Z. WARM FRONT A BIT FARTHER NORTH OVER CENTRAL GA...
WHILE COLD FRONT BECOMING NEARLY STATIONARY AROUND KPNS. WARM SECTOR
OVER N FL WILL CONTINUE TO BE BREEDING AREA FOR CONVECTION THIS
AFTERNOON & EVENING. LAPS DATA HAS LI TO -8 OVER SOUTHERN GA &
EASTERN BIG BEND...WHILE 1500-2600 J/KG. KEY TRIGGER TO TODAYS
ACTIVITY APPEARS TO BE WIND SHEAR & LOW LEVEL JET. TLH VAD WIND
PROFILE AS LESSENED & SHORT RANGE MODELS HAVE 850MB JET PUSHING TO
NE FL & CAROLINAS BY 00Z FRI. ALSO THIS MORNING A PVA LOBE & OMEGA
LIFT FIELD MERGED OVER CWA TO PRODUCE SEVERE WEATHER OVERNIGHT &
TODAY. MODEL SOUNDINGS SHOW A TREND OF MORE STABLE...DRIER AIR
ENTRAINING INTO THE LOCAL ATMOSPHERE TONIGHT THROUGH FRIDAY MORNING.
OTHERWISE...WINDS & SEAS EXPECTED TO STAY UP FOR SCEC TONIGHT.

MODELS HAVE UPPER LOW PUSHING NE WITH STRONG VORT LOBE PUSHING
ACROSS THE CWA ON FRIDAY. CONVECTION & SURFACE BOUNDARIES WILL
ALREADY BE EAST...SO THIS TROUGH WILL JUST CLEAR SKIES & HELP BRING
SOME COOLER TEMPS TO THE AREA FOR THE WEEKEND. ALTHOUGH RIDGE
REBOUNDS QUICKLY BY SUNDAY TO MODERATE THINGS. APPEARS A SMALL
CHANCE OF RAIN MAY BE POSSIBLE ON SUNDAY AS GFS HAS A LOW FORMING ON
THE STALLED BOUNDARY OVER SOUTH FL. THIS LOW MOVES ACROSS CENTRAL
FLORIDA WITH A SMALL CHANCE OF RAIN...MAINLY OVER N FL. THEN THE
SURFACE RIDGE BUILDS IN FOR MAINLY DRY & MILD CONDITIONS MONDAY
THROUGH MID-WEEK.

MODEL POP HAS DROPPED SIGNIFICANTLY TO 20-30% THIS EVENING & FRIDAY
MORNING BEFORE THE FRONT PUSHES THROUGH. FEEL THIS IS TOO LOW GIVEN
OVER SYNOPTICS. WILL GO 30-50% OVER CWA. MODEL TEMPS OVERALL ON
TRACK & WILL USE BLEND.

MARINE: EXPECT SCEC TO HOLD TONIGHT & MOST OF FRIDAY. THEN WINDS
WILL LOWER INTO SATURDAY AS HIGH SETTLES INTO REGION.

FIRE WX: RH VALUES & CHANCES OF RAIN REMAIN UP. NO HEADLINES. THINGS
MAY DRY OUT ENOUGH FOR FIRE WEA WATCH ON SATURDAY.

PRELIMINARY NUMBERS...
TLH 066 080 050 078 52-0
PFN 066 076 054 075 2-00
DHN 062 075 050 073 2-00
ABY 062 077 050 074 52-0
VLD 066 080 050 078 52-0
CTY 067 081 053 080 53-0

MCT
Hazardous weather outlook, Mar 20, 6:00 AM EST, 14 hours 58 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EST THU MAR 20 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

...A TORNADO WATCH IS IN EFFECT UNTIL 9 AM EST (8 AM CST) FOR  A
SMALL PORTION OF THE FLORIDA PANHANDLE ALONG WITH MOST OF THE
FLORIDA BIG BEND...SOUTHWEST AND SOUTH CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
THE COMBINATION OF A SURFACE AND UPPER LOW PRESSURE SYSTEM...ALONG
WITH A MOIST AND UNSTABLE AIRMASS IN PLACE...WILL HELP SUSTAIN
SCATTERED TO NUMEROUS THUNDERSTORMS THIS MORNING...SCATTERED STRONG
TO SEVERE STORMS ARE POSSIBLE LATER THIS AFTERNOON AND EVENING. THE
MAIN CONCERN WITH THESE STORMS IS THE POSSIBILITY OF TORNADOES AND
LARGE HAIL.

.RIP CURRENTS...
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG
THE COASTAL ZONE OF THE FLORIDA BIG BEND AND PANHANDLE DUE TO
MODERATE SOUTHEAST TO SOUTH WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
FRIDAY UNTIL THE COLD FRONT PUSHES THROUGH THE REGION. ONLY ISOLATED
TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
SUNDAY AND MONDAY. OTHERWISE...GENERALLY FAIR WEATHER IS EXPECTED
INTO MID NEXT WEEK.

A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE
BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO
DEEPER WATER.

IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS PARALLEL TO THE
BEACH UNTIL YOU ARE OUT OF ITS PULL. TO ESCAPE...RIDE THE CURRENT OUT
BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TO
SHORE OUTSIDE THE NARROW CURRENT.

ALWAYS HEED THE ADVICE OF THE BEACH PATROL AND LOCAL OFFICIALS. WATCH
YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS...JETTIES...AND
UNGUARDED BEACHES.

AS SOME OF THESE STORMS MAY APPROACH SEVERE LIMITS...SPOTTER
ACTIVATION IS LIKELY THIS MORNING AND MAY BE REQUIRED LATER TODAY.

22-BARRY

In the hours before

Special weather statement, Mar 20, 6:44 PM EST, 2 hours 14 minutes before
FLZ016>019-026>029-GAZ127>131-146>148-157>161-210200-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
245 PM EST THU MAR 20 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR PARTS OF
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND PARTS OF THE FLORIDA BIG
BEND...EFFECTIVE UNTIL 900 PM EST THIS EVENING.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN GEORGIA...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...
BROOKS...BEN HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.

IN FLORIDA...FRANKLIN...LEON...WAKULLA...JEFFERSON...MADISON...
TAYLOR...DIXIE...AND LAFAYETTE. THIS DOES INCLUDE THE COASTAL
WATERS OFF THE FLORIDA BIG BEND.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

7-TREXLER/17-GOULD
Special weather statement, Mar 20, 7:03 PM EST, 1 hour 55 minutes before
FLZ015-017>019-027>029-034-GAZ127>131-146>148-158>161-210200-

SPECIAL WEATHER STATEMENT...CORRECTED ZONE CODE...
NATIONAL WEATHER SERVICE TALLAHASSEE FL
245 PM EST THU MAR 20 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR PARTS OF
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND PARTS OF THE FLORIDA BIG
BEND...EFFECTIVE UNTIL 900 PM EST THIS EVENING.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN GEORGIA...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...
BROOKS...BEN HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.

IN FLORIDA...FRANKLIN...LEON...WAKULLA...JEFFERSON...MADISON...
TAYLOR...DIXIE...AND LAFAYETTE. THIS DOES INCLUDE THE COASTAL
WATERS OFF THE FLORIDA BIG BEND.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

7-TREXLER/17-GOULD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 9:54 PM ESTSevere Thunderstorm WarningTAEMadison36 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.